Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 8, NWS Des Moines, IA

May 10, 201030 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 10, 2010, 3:00 PM CDT for 30 counties in Iowa. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 10, 2010, 3:00 PM CDT (20:00 UTC)
Expired
May 10, 2010, 8:00 PM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
All 30 counties

Adair County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Clarke County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Sac County, IA, Story County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WWUS73 KDMX 102000
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT MON MAY 10 2010

...WINDY CONDITIONS ACROSS CENTRAL IOWA AGAIN...

.STRONG PRESSURE GRADIENT AROUND DEEPENING LOW PRESSURE WILL
PRODUCE STRONG WINDS.

IAZ004>006-015-016-023>026-033>037-045>049-058>061-071>074-
082>084-110100-
/O.NEW.KDMX.WI.Y.0008.100510T2000Z-100511T0100Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CARROLL-
GREENE-BOONE-STORY-MARSHALL-GUTHRIE-DALLAS-POLK-JASPER-ADAIR-
MADISON-WARREN-MARION-UNION-CLARKE-LUCAS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...HAMPTON...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...CRESTON...OSCEOLA...CHARITON
300 PM CDT MON MAY 10 2010

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING: STRONG WINDS ARE EXPECTED INTO THE FOR THE REMAINDER OF
  THE AFTERNOON INTO THE EARLY EVENING HOURS.

* WINDS: SUSTAINED WINDS OF 30 TO 35 MPH FROM THE SOUTHEAST WILL
  OCCUR WITH GUSTS OF UP TO 55 MPH. THE WINDS ARE EXPECTED TO
  DIMINISH GRADUALLY INTO THE EVENING HOURS.

* IMPACTS: DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY IF
  YOU ARE DRIVING A HIGH PROFILE VEHICLE. LOOSE OBJECTS MAY BE
  BLOWN AROUND BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

COGIL
1 follow-up statement
353 
WWUS73 KDMX 110106
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT MON MAY 10 2010

...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE...

IAZ004>006-015-016-023>026-033>037-045>049-058>061-071>074-
082>084-110215-
/O.EXP.KDMX.WI.Y.0008.000000T0000Z-100511T0100Z/
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CARROLL-
GREENE-BOONE-STORY-MARSHALL-GUTHRIE-DALLAS-POLK-JASPER-ADAIR-
MADISON-WARREN-MARION-UNION-CLARKE-LUCAS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...HAMPTON...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...CRESTON...OSCEOLA...CHARITON
805 PM CDT MON MAY 10 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. THE WIND HAS DIMINISHED
ACROSS CENTRAL IOWA. HOWEVER...STRONG GUSTS TO 50 MPH ASSOCIATED
WITH PASSING SHOWERS AND THUNDERSTORM MAY OCCUR YET THROUGH THE
EVENING.

$$

DONAVON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 10, 12:43 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 10, 12:43 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT MON MAY 10 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
MAIN FORECAST CONCERN IS WITH PRECIP AND WINDS ASSOCIATED WITH
STRONG UPPER LOW EJECTING OUT OF THE SOUTHERN ROCKIES AND INTO THE
PLAINS TODAY. MODELS IN GOOD AGREEMENT WITH TIMING AND OVERALL SURGE
OF MOISTURE INTO THE REGION. WENT WITH A BLEND OF THE SREF/NAM.

VERY IMPRESSIVE THETA-E ADVECTION AND MOISTURE TRANSPORT INTO THE
REGION LATE THIS MORNING AND CONTINUING INTO THE AFTERNOON.  BUFR
SOUNDINGS DEPICTING A DEEP SATURATED COLUMN B/T 15-18Z ACROSS THE
SOUTHWEST...AND THEN THE ENTIRE CWA BY 21Z OR EARLIER. DELAYED POPS
SLIGHTLY TOWARDS LATE THIS MORNING ACROSS THE CENTRAL AND
NORTHEAST...WITH HIGH POPS OVER THE ENTIRE CWA THIS AFTERNOON.
PRECIPITABLE WATER VALUES RANGE FROM 0.5-1.0 INCH TODAY. VERY
LITTLE...IF ANY ELEVATED INSTABILITY TODAY ACROSS THE CWA WITH
ENOUGH SURFACE BASED CAPE TO KEEP MENTION OF THUNDER OVER THE SOUTH.
SO MAINLY EXPECTING STRATIFORM RAIN THROUGHOUT THE DAY WITH DECENT
ISENTROPIC LIFT AHEAD OF LOW...BUT WITH THUNDER CHANCES OVER THE
SOUTH MAY SEE SOME LOCALLY HIGHER PRECIP AMOUNTS WITH THE
CONVECTION. QPF AMOUNTS WILL RANGE FROM 0.25 NORTH UP TO 0.75 INCHES
SOUTH.

WRT WINDS TODAY...PRESSURE GRADIENT INCREASES LATE THIS MORNING WITH
STRONG 850MB WINDS PARTIALLY MIXING DOWN BY THIS AFTERNOON. TWEAK
WINDS UP SLIGHTLY...STILL BELOW ADVISORY LEVEL ATTM.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
SITUATION HAS CHANGED LITTLE IN THIS PERIOD...ESPECIALLY THROUGH THE
WORK WEEK...WITH A PROLONGED EPISODE OF WET AND COOL WEATHER.
PRECIP SHOULD BE ONGOING AND EVEN INTENSIFYING SOMEWHAT TONIGHT WITH
DEEP KINEMATIC AND THERMODYNAMIC FORCING COMING TOGETHER AHEAD OF
POTENT AZ SHORT WAVE AS IT REACHES KS BY 00Z.   HAVE CONTINUED NEAR
100 PERCENT POPS TONIGHT DIMINISHING TO CHANCES AND THEN ESSENTIALLY
ENDING BY AFTERNOON.  ISOLATED LARGE HAIL MAY OCCUR THIS EVENING AS
ELEVATED CAPES BRIEFLY SURGE INTO SRN IA.  SPC AND DMX WRF RUNS
SUPPORT STRONGER CONVECTION AND HEAVY RAINS AS WELL.

AFTER A BRIEF BREAK...ATTENTION THEN TURNS TO NEXT SYSTEM CURRENTLY
OFF THE CA/OR COAST WHICH IS EXPECTED TO REACH UPPER MO VALLEY BY
WED NIGHT.  CONFIDENCE IN RAISING POPS MUCH MORE WED INTO THU JUST
IS NOT THERE YET HOWEVER AS MODELS ARE STILL STRUGGLING TO REACH A
CONSENSUS.  FOR INSTANCE...H7 LOWS BY 12Z THU VARY FROM 12Z ECMWF
OVER ND TO 12Z SREF/12Z GEFS NEAR NRN WI/UP MI WITH SIMILAR
DIFFERENCES AT OTHER LEVELS INCLUDING MSLP.  TIMING AND LOCATIONS
ARE STILL UNCERTAIN...BUT CONFIDENCE THAT SOMEPLACE WILL RECEIVE
HEAVY RAINS REMAINS RELATIVELY HIGH AND WILL BE DISCUSSED FURTHER IN
HYDROLOGY SECTION.  SEVERE WEATHER POTENTIAL WED NIGHT IS SOMEWHAT
SIMILAR TO TONIGHT AND EVEN A TAD MORE AGGRESSIVE WITH ELEVATED
INSTABILITY PUSH CONDUCIVE FOR LARGE HAIL.  PRECIP SHOULD END SW-NE
THU WITH TRENDS SIMILAR TO CURRENT SYSTEM.

LOWS SHOULD STAY ON THE WARM SIDE OF GUIDANCE TONIGHT WITH CLOUDS
AND PRECIP.  NO BIG CHANCES FROM MOS TUE OR TUE NIGHT...BUT WED SURE
LOOKS COLD AND WET.  PRECIP AND BRISK EAST WINDS WILL PROVIDE LITTLE
BOOST IN TEMPS.  BUFR SOUNDINGS AND SREF SUPPORT COOLER END OF
GUIDANCE...IF THAT...SO HAVE TRIMMED BACK THOSE HIGHS AT LEAST
SEVERAL DEGREES WITH FURTHER LOWERING QUITE POSSIBLE.  SAME THINKING
INTO WED NIGHT AS WELL.  NO SIGNIFICANT CHANGES INTO REMAINDER OF
PERIOD.

&&

.HYDROLOGY...
CONFIDENCE HAS INCREASED SOMEWHAT THAT SCATTERED MINOR FLOODING
PROBLEMS WILL DEVELOP BY MIDWEEK.  VARIOUS ISENT SFCS SHOW STRONG
MOISTURE TRANSPORT AND CONVERGENCE BOTH TONIGHT AND WED INTO WED
NIGHT.  PW AND WARM CLOUD DEPTHS ARE ABOVE AVERAGE TONIGHT BUT
REALLY INCREASE TO ANOMALOUS LEVELS BY LATE WED.  PWS ARE FORECAST
TO REACH 1.50 INCHES WITH WARM CLOUD DEPTHS OF 10-12K FT.  THIS
SHOULD PROVIDE FOR VERY EFFICIENT RAINS WITH STAGE WELL SET BY
PRECIP EARLIER IN THE WEEK.  SMALLER SRN IA BASINS MAY BE MOST
AFFECTED DUE TO CURRENT WETTER SOIL CONDITIONS WHICH IS SUPPORTED BY
MBRFC ENSEMBLE FORECASTS.  FLOODING STILL LOOKS TO MAINLY BE MINOR
BUT SEE NO REASON NOT TO CONTINUE ESF HYDROLOGIC OUTLOOK.  TWO EVENT
TOTALS REACH 1.5-4.0 INCHES BY THU WITH LOCALLY HIGHER AMOUNTS QUITE
POSSIBLE.  HIGHEST AMOUNTS SERN TWO-THIRDS.

&&

.AVIATION...
10/18Z...WIDESPREAD SHOWER ACTIVITY IS EXPECTED ACROSS IOWA THROUGH
06Z WITH THUNDERSTORMS IN THE SOUTHERN HALF OF IOWA.  THE
PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST LATE TONIGHT INTO
TUESDAY MORNING AS LOW PRESSURE PASSES THROUGH THE STATE.  CIGS WILL
CONTINUE TO LOWER THIS AFTERNOON WITH WIDESPREAD MVFR TO IFR
CONDITIONS AND VSBYS...ESPECIALLY IN AND AROUND THUNDERSTORMS.  SFC
WINDS WILL REMAIN STRONG FROM THE SOUTHEAST TODAY BECOMING MORE
EASTERLY OVERNIGHT.  AFTER PRECIPITATION ENDS...VSBYS WILL IMPROVE
TO VFR WITH CONTINUED MVFR CIGS INTO TUESDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT TERM...KLP
LONG TERM/HYDROLOGY...BSS
AVIATION...COGIL
Hazardous weather outlook, May 10, 5:32 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
532 AM CDT MON MAY 10 2010

IAZ004>007-015>017-023>028-033>039-044>050-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
532 AM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS
WITH RAINFALL TOTALS OF ONE TO TWO INCHES BY DAYBREAK TUESDAY.
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO
EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY
RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO
THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED.

IAZ057>062-070>075-081>086-092>097-111100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
532 AM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS
WITH RAINFALL TOTALS OF ONE TO TWO INCHES BY DAYBREAK TUESDAY. A
FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY
THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS
AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE
INCHES...LOCALLY UP TO FOUR OR MORE. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT AND AGAIN
WEDNESDAY OR WEDNESDAY NIGHT.  REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE ALSO APPRECIATED AND
ENCOURAGED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:26 PM CDTFlash Flood WatchDMXAppanoose, Clarke, Davis, Decatur, Lucas, Mahaska and 9 more12 hr

Nearby

Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.